Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 123, NWS Memphis, TN

May 4, 20214 counties in Arkansas; Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2021, 6:29 PM CDT for 4 counties in Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 6:29 PM CDT (23:29 UTC)
Expired
May 4, 2021, 7:15 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS54 KMEG 042329
SVRMEG
ARC035-037-093-111-TNC157-167-050015-
/O.NEW.KMEG.SV.W.0123.210504T2329Z-210505T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
629 PM CDT Tue May 4 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Poinsett County in eastern Arkansas...
  Southwestern Mississippi County in eastern Arkansas...
  Northern Crittenden County in eastern Arkansas...
  Northeastern Cross County in eastern Arkansas...
  Southwestern Tipton County in western Tennessee...
  Northwestern Shelby County in western Tennessee...

* Until 715 PM CDT.

* At 629 PM CDT, a severe thunderstorm was located 8 miles north of
  Earle, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Memphis, Marion, Earle, Parkin, Tyronza, Meeman Shelby Forest
  State Park, Memphis, Joiner, Crawfordsville, Sunset, Gilmore,
  Jericho, Dixonville, Turrell, Clarkedale, Birdsong, Three Forks,
  Dimple, Booker and Deckerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3552 9057 3550 8992 3514 9000 3528 9068
TIME...MOT...LOC 2329Z 280DEG 35KT 3539 9052 

HAIL...1.00IN
WIND...60MPH
 
$$

SJM
1 follow-up statement
180 
WWUS54 KMEG 042346
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
646 PM CDT Tue May 4 2021

ARC037-042355-
/O.CAN.KMEG.SV.W.0123.000000T0000Z-210505T0015Z/
Cross AR-
646 PM CDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROSS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3550 8992 3514 9000 3524 9050 3540 9049
      3552 9043
TIME...MOT...LOC 2345Z 280DEG 35KT 3536 9032 

$$

ARC035-093-111-TNC157-167-050015-
/O.CON.KMEG.SV.W.0123.000000T0000Z-210505T0015Z/
Poinsett AR-Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
646 PM CDT Tue May 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN POINSETT...SOUTHWESTERN MISSISSIPPI...NORTHERN
CRITTENDEN...SOUTHWESTERN TIPTON AND NORTHWESTERN SHELBY COUNTIES...

At 645 PM CDT, a severe thunderstorm was located near Gilmore, or 9
miles south of Tyronza, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Memphis, Marion, Marked Tree, Earle, Tyronza, Meeman Shelby
Forest State Park, Memphis, Joiner, Crawfordsville, Sunset, Gilmore,
Jericho, Dixonville, Turrell, Clarkedale, Birdsong, Three Forks,
Dimple, Booker and Deckerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3550 8992 3514 9000 3524 9050 3540 9049
      3552 9043
TIME...MOT...LOC 2345Z 280DEG 35KT 3536 9032 

HAIL...1.00IN
WIND...60MPH
 
$$

SJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 4, 3:00 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
300 PM CDT Tue May 4 2021

.DISCUSSION...

North Mississippi and east central Arkansas destabilized quickly
morning as temperatures briefly climbed into the upper 70s to
lower 80s. Dew points were in the low to mid 70s resulting in
MLCAPE over 2000J/kg. Steep mid-level lapse rates in excess of 7.5
C/km and deep shear will continue to result in large hail and
possibly damaging wind this afternoon. These conditions prompted a
severe thunderstorm watch that will continue through 4 pm. An
additional watch may be required, or the current one extended.

A cold front has moved through Jonesboro, AR and Kennett, MO and
will continue to move across the remainder of the Midsouth this
evening and overnight. As the front passes the threat for severe
storms should end. Temperatures are expected to fall into the 50s.
Wednesday through Friday are expected to be cool and dry. Expect
lows in the 40s to low 50s Thursday and Friday. Highs Wednesday
through Friday should be in the 70s.

Over the weekend into early next week, rain will return to the
Midsouth. Northwest flow will gradually transition to zonal flow
with a series of weak disturbances moving across the Midsouth.
Temperatures will trend slightly warmer. Expect afternoon highs
back in the upper 70s to low 80s. Severe storms do not look
likely, but with several days of rain some flooding could develop.

30

&&

.AVIATION...18z TAFs

Showers and thunderstorms will continue across north Mississippi
through this evening. Areas north should have a brief chance of
thunderstorm development but TUP has the greatest chance. Winds
will remain elevated through the TAF period. CIGs will eventually
improve by the end of the TAF period at JBR, MEM and MKL.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 5:08 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
508 PM CDT Tue May 4 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-060015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
508 PM CDT Tue May 4 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is expected this
evening, mainly north of I-40. Damaging winds and large hail will
be the main threats. Although an isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

KRM

In the hours before

Local storm report, May 4, 5:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     E TUPELO                34.26N  88.73W
05/04/2021                   LEE                MS   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE IN MOORVILLE COMMUNITY NEAR
            ITAWAMBA COUNTY LINE.

&&
Local storm report, May 4, 5:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     RIPLEY                  34.73N  88.94W
05/04/2021                   TIPPAH             MS   BROADCAST MEDIA

            TREE FELL ON OUTDOOR GAZEBO IN RIPLEY.

&&
Local storm report, May 4, 5:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     HOUSTON                 33.90N  89.00W
05/04/2021                   CHICKASAW          MS   SOCIAL MEDIA

            TREES AND POWER LINE DOWN IN RESIDENTIAL AREA OF
            HOUSTON.

&&
Special weather statement, May 4, 5:56 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
556 PM CDT Tue May 4 2021

ARZ009-018-026>028-035-MOZ113-042330-
Poinsett AR-Greene AR-Craighead AR-Cross AR-Mississippi AR-Clay AR-
Dunklin MO-
556 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Poinsett County in eastern Arkansas...
Central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Northern Cross County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 555 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Saint Francis to near Vanndale. Movement was east at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Poinsett...central Greene...Craighead...northern Cross...
northwestern Mississippi...eastern Clay and Dunklin Counties should
monitor this storm closely.

LAT...LON 3649 9033 3649 8996 3616 8996 3544 9043
      3544 9050 3534 9050 3536 9104 3539 9104
TIME...MOT...LOC 2255Z 275DEG 29KT 3642 9009 3535 9086

SJM
Special weather statement, May 4, 6:20 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
620 PM CDT Tue May 4 2021

ARZ027-028-035-036-050000-
Poinsett AR-Cross AR-Mississippi AR-Crittenden AR-
620 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Southeastern Poinsett County in eastern Arkansas...
Cross County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 619 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles north of Parkin,
moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Poinsett...Cross...southwestern Mississippi
and northwestern Crittenden Counties should monitor this storm
closely.

LAT...LON 3558 9058 3558 9005 3518 9034 3519 9104
TIME...MOT...LOC 2319Z 275DEG 36KT 3537 9061

SJM
Special weather statement, May 4, 6:25 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
625 PM CDT Tue May 4 2021

ARZ009-018-026>028-MOZ113-115-050000-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Clay AR-
Pemiscot MO-Dunklin MO-
625 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Northeastern Poinsett County in eastern Arkansas...
Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 625 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Gideon to near Trumann. Movement was east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Poinsett...southeastern Greene...eastern
Craighead...northwestern Mississippi...southeastern Clay...Pemiscot
and Dunklin Counties should monitor this storm closely.

LAT...LON 3639 8997 3639 8975 3642 8974 3643 8973
      3640 8967 3640 8965 3641 8962 3640 8959
      3638 8958 3625 8968 3625 8970 3623 8970
      3558 9015 3558 9070 3649 9004 3649 8996
TIME...MOT...LOC 2325Z 273DEG 18KT 3643 8992 3560 9052

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:38 AM CDTSevere Thunderstorm WarningMEGClay, Greene52 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningMEGClay, Greene45 min
May 4, 1:46 AM CDTFlash Flood WarningMEGClay, Greene3 hr
May 4, 1:48 AM CDTSpecial Weather StatementMEGCraighead, Poinsett27 min
May 4, 1:57 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Poinsett48 min
May 4, 2:08 AM CDTSevere Thunderstorm WarningMEGClay, Greene52 min
May 4, 2:25 AM CDTSevere Thunderstorm WarningMEGClay, Craighead, Mississippi50 min
May 4, 2:34 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett41 min
May 4, 2:58 AM CDTAreal Flood AdvisoryMEGClay2 hr
May 4, 2:59 AM CDTSevere Thunderstorm WarningMEGMississippi46 min
May 4, 3:10 AM CDTSpecial Weather StatementMEGCrittenden35 min
May 4, 4:47 AM CDTAreal Flood AdvisoryMEGCrittenden73 min
May 4, 11:37 AM CDTRiver Flood WarningMEGClay, Greene47 hr
May 4, 5:03 PM CDTSpecial Weather StatementMEGCraighead, Greene27 min
May 4, 5:29 PM CDTSpecial Weather StatementMEGCraighead, Greene, Poinsett31 min
May 4, 5:56 PM CDTSpecial Weather StatementMEGCraighead, Greene, Poinsett34 min
May 4, 6:20 PM CDTSpecial Weather StatementMEGCross40 min
May 4, 6:25 PM CDTSpecial Weather StatementMEGMississippi35 min
May 4, 3:28 AM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Obion, Weakley47 min
May 4, 3:46 AM CDTSpecial Weather StatementMEGCrockett44 min
May 4, 3:54 AM CDTSpecial Weather StatementMEGFayette, Haywood, Shelby, Tipton51 min
May 4, 4:10 AM CDTSpecial Weather StatementMEGHenry35 min
May 4, 4:18 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry, Weakley27 min
May 4, 4:20 AM CDTSpecial Weather StatementMEGGibson25 min
May 4, 4:43 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Henry47 min
May 4, 11:40 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale7 days
May 4, 3:00 PM CDTSevere Thunderstorm WarningMEGHardeman19 min
May 4, 5:28 PM CDTSpecial Weather StatementMEGHenry32 min
May 4, 5:43 PM CDTAreal Flood AdvisoryMEGShelby3 hr
May 4, 6:56 PM CDTSpecial Weather StatementMEGLake34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.